Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Des Moines, IA

May 3, 2018Hamilton County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 6:25 PM CDT for Hamilton County, Webster County, Wright County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 6:25 PM CDT (23:25 UTC)
Expired
May 3, 2018, 7:15 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS53 KDMX 032325
SVRDMX
IAC079-187-197-040015-
/O.NEW.KDMX.SV.W.0037.180503T2325Z-180504T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
625 PM CDT THU MAY 3 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Webster County in central Iowa...
  Southern Wright County in north central Iowa...
  Northern Hamilton County in central Iowa...

* Until 715 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Eagle Grove, or 9 miles northwest of Webster City, moving east
  at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Webster City, Eagle Grove, Big Wall Lake, Dows, Duncombe, Williams,
  Blairsburg, Vincent, Woolstock, Rowan, Galt and Sportsman Park.

This includes Interstate 35 between mile markers 144 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4246 9405 4261 9410 4276 9350 4245 9350
TIME...MOT...LOC 2325Z 256DEG 22KT 4255 9397 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon
3 follow-up statements
286 
WWUS53 KDMX 032338
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT THU MAY 3 2018

IAC079-187-197-040015-
/O.CON.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/
Webster IA-Wright IA-Hamilton IA-
638 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHERN WRIGHT AND NORTHERN HAMILTON
COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Eagle Grove, or
7 miles north of Webster City, moving east at 25 mph.  

HAZARD...60 mph wind gusts. Law enforcement reported two large trees 
         down in Fort Dodge as the storms moved through around 6 pm. 
         
SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Webster City, Eagle Grove, Big Wall Lake, Dows, Duncombe, Williams,
Blairsburg, Vincent, Woolstock, Rowan, Galt and Sportsman Park.

This includes Interstate 35 between mile markers 144 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4246 9405 4263 9402 4276 9350 4245 9350
TIME...MOT...LOC 2337Z 256DEG 22KT 4257 9387 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon
456 
WWUS53 KDMX 032347
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
647 PM CDT THU MAY 3 2018

IAC079-187-197-040015-
/O.CON.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/
Webster IA-Wright IA-Hamilton IA-
647 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN WEBSTER...SOUTHERN WRIGHT AND NORTHERN HAMILTON
COUNTIES...

At 646 PM CDT, a severe thunderstorm was located 7 miles southeast of
Eagle Grove, or 8 miles north of Webster City, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Webster City, Eagle Grove, Big Wall Lake, Dows, Williams, Blairsburg,
Woolstock, Rowan, Galt and Sportsman Park.

This includes Interstate 35 between mile markers 144 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4246 9394 4264 9395 4276 9350 4245 9350
TIME...MOT...LOC 2346Z 255DEG 20KT 4258 9381 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon
134 
WWUS53 KDMX 040012
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
712 PM CDT THU MAY 3 2018

IAC079-187-197-040022-
/O.EXP.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/
Webster IA-Wright IA-Hamilton IA-
712 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER...SOUTHERN
WRIGHT AND NORTHERN HAMILTON COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4246 9394 4264 9395 4276 9350 4245 9350
TIME...MOT...LOC 0012Z 256DEG 22KT 4262 9361 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:26 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 3, 3:26 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
326 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 102 PM CDT Thu May 3 2018

IFR/MVFR conditions are in place along and north of a SW-NE
stationary front centered through the Des Moines area with weak
convection also moving through the same locations. A large low
pressure upstream will also approach the MO River Valley late this
afternoon blossoming more widespread showers and storms,
especially across northern Iowa. This will produce a prolonged
period of a least MVFR conditions there until conditions improve
into Fri. Thunder will likely accompany the precip as well but
have tried to relegate mention to only most likely locations and
periods.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, May 3, 1:15 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Local storm report, May 3, 5:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     4 NNW CASEY             41.57N 94.55W
05/03/2018                   GUTHRIE            IA   TRAINED SPOTTER

            SPOTTER SITUATED JUST N OF MENLO NOTED
            FUNNEL CLOUD TO THE WNW. LOCATION
            APPROXIMATE AT THE TIME.

&&
Local storm report, May 3, 5:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 WNW URBANDALE         41.65N 93.77W
05/03/2018  E60 MPH          POLK               IA   TRAINED SPOTTER

            AT LEAST 60 MPH WINDS ALONG WITH COPIOUS
            AMOUNTS OF SMALL HAIL.

&&
Local storm report, May 3, 5:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FUNNEL CLOUD     2 W GRIMES              41.69N 93.83W
05/03/2018                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR THE DALLAS CENTER
            GRIMES HIGH SCHOOL.

&&

FOWLE
Local storm report, May 3, 5:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FUNNEL CLOUD     2 WSW STUART            41.49N 94.35W
05/03/2018                   ADAIR              IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED - NEARLY TO THE
            GROUND.

&&

REV
Local storm report, May 3, 6:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 E NORWALK             41.50N 93.63W
05/03/2018  E0.88 INCH       WARREN             IA   EMERGENCY MNGR

            NEAR HIGHWAY 5 AND COUNTY RD R63. RELAYED
            FROM WARREN CO DEPUTY.

&&

BSS
Special weather statement, May 3, 6:23 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT THU MAY 3 2018

IAZ082-040000-
Union IA-
623 PM CDT THU MAY 3 2018

...HAIL AND HEAVY RAIN IN SOUTHERN IOWA...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creston, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Creston, Afton, Lorimor, Thayer and Creston Municipal Airport.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Iowa.

LAT...LON 4101 9446 4116 9424 4116 9401 4106 9401
      4103 9402 4092 9437
TIME...MOT...LOC 2323Z 233DEG 39KT 4099 9435

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:47 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 2, 8:05 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Taylor, Union47 min
May 2, 9:43 PM CDTSpecial Weather StatementDMXWayne47 min
May 2, 11:14 PM CDTRiver Flood WarningDMXTaylor49 min
May 2, 11:33 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello29 min
May 3, 12:00 PM CDTSpecial Weather StatementDMXGreene30 min
May 3, 2:24 PM CDTRiver Flood WatchDMXBlack Hawk6 days
May 3, 5:12 PM CDTTornado WarningDMXAdair, Guthrie33 min
May 3, 5:26 PM CDTTornado WarningDMXDallas, Madison, Polk34 min
May 3, 5:39 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren25 min
May 3, 5:43 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story21 min
May 3, 5:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 3, 5:48 PM CDTTornado WarningDMXAdair, Madison17 min
May 3, 6:23 PM CDTSpecial Weather StatementDMXUnion37 min
May 3, 6:51 PM CDTSpecial Weather StatementDMXClarke, Warren39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.